Australasian pharmaceutical manufacturer AFT Pharmaceuticals is backing the Prime Minister’s bid to ban Pseudoephedrine from cold and flu tablets.
As pharmacists debate whether cold and flu pills containing Pseudoephedrine should be removed from their shelves, AFT’s owner Dr Hartley Atkinson says his fellow pharmaceutical manufacturers should be leading the charge by expelling the products from the market altogether.
While he acknowledges the move would hit the industry in the pocket, he says it is the socially responsible thing to do.
“The industry has to put people before profits and look to the health of the community overall. I challenge every other manufacturer to voluntarily withdraw drugs containing Pseudoephedrine from the market.”
Dr Atkinson points out that consumers also need to look carefully at the ingredients of many p-free alternatives to cold and flu relief. “While some major brands are free from Pseudoephedrine they contain codeine; another drug with the potential to be abused and requiring caution.”
AFT Pharmaceuticals, a 100 per cent New Zealand-owned company, is the only local manufacturer to have created a range of Pseudoephedrine-free tablets to relieve the symptoms of colds, flu, hayfever and blocked sinuses.
The Auckland-based manufacturer commercialised Maxiclear two years ago with the intention of giving New Zealand allergic rhinitis (hayfever) sufferers a combination, non-sedating antihistamine and Pseudoephedrine-free choice not just for themselves but for society at large.
The product has attracted interest from multinational pharmaceutical companies seeking to license the innovation for other parts of the world.